Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 16, 2001, 5:09 PM CST for Tallapoosa County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 16, 2001, 5:09 PM CST (23:09 UTC)
- Expired
- Feb 16, 2001, 5:45 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 5:10 PM CST | Thunderstorm Wind 55 E | Countywide, AL | Tallapoosa County reported several trees down. The most damage occurred across the southern half of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 4:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 162309 SVRBHM ALC123-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 509 PM CST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA * UNTIL 545 PM CST * AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEW SITE TO 9 MILES SOUTHWEST OF ALEXANDER CITY...MOVING SOUTHEAST AT 35 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...DADEVILLE...ALEXANDER CITY...AND CAMP HILL. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3318 8575 3277 8614 3258 8579 3292 8558
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:14 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Feb 16, 3:14 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 314 PM CST FRI FEB 16 2001 STORMY TONIGHT WITH MORE SEVERE STORMS...ESPECIALLY EAST AND SOUTH. RAIN ENDING...TURNING COLDER...THE CLEAFRING BY TOMORROW MORNING. CHILLY BUT OTHERWISE TRANQUIL FOR THE WEEKEND. HSV 035/046/024/050/035 +00 BHM 039/048/024/051/036 +00 MGM 042/053/028/057/037 +00 .BHM...NONE.
In the hours before
Special weather statement, Feb 16, 11:38 AM CST, 5 hours 31 minutes before
ALZ001>038-040>050-162145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1138 AM CST FRI FEB 16 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ...A MODERATE RISK OF SEVERE WEATHER OVER MOST OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING... A FRONT EXTENDING ACROSS EXTREME NORTHERN ALABAMA...FROM NEAR HAMILTON TO ATHENS...WILL SLOWLY DRIFT TOWARD THE SOUTH. SURFACE LOW PRESSURE WILL RIDE NORTHEAST ALONG THIS FRONT AS AN UPPER LEVEL SYSTEM MOVES SOUTHEAST OUT OF THE SOUTH-CENTRAL PLAINS. AHEAD OF THIS FRONT GUSTY SOUTH WINDS WILL CONTINUE TO SPREAD MOIST GULF AIR ACROSS THE AREA. SHOWERS AND THUNDERSTORMS WILL INCREASE...IN NUMBER AND INTENSITY... ALONG AND AHEAD OF THIS FRONT. SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS CENTRAL MISSISSIPPI...AND ARE EXPECTED TO BEGIN AFFECTING WESTERN PORTIONS OF ALABAMA AROUND NOONTIME...AND CONTINUE THROUGH 9 PM ACROSS NORTH AND CENTRAL ALABAMA. THE GREATEST THREAT WILL LIKELY BE FROM WIDESPREAD DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY...ESPECIALLY OVER NORTH ALABAMA...WITH A FEW SPOTS POSSIBLY RECEIVING AROUND 2 INCHES. THE RAIN WILL END FROM THE NORTHWEST LATER TONIGHT. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION THIS AFTERNOON AND EVENAING.
Local storm report, Feb 16, 2:46 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST FRI FEB 16 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
233 PM AL 1.00 INCH HAIL
02/16/01 TUSCALOOSA
240 PM AL WIND DAMAGE
02/16/01 TUSCALOOSA STRUCTURAL DAMAGE IN SR
69/FLAT WOODS COMMUNITY
248 PM LYNN AL 0.75 INCH HAIL
02/16/01 WINSTON DIME SIZE HAIL IN THE
COUNTY ROAD 25/LYNN AREASpecial weather statement, Feb 16, 4:21 PM CST, 48 minutes before
ALZ003>028-030>036-040>042-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 421 PM CST FRI FEB 16 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 23... BLOUNT...CULLMAN...FAYETTE...FRANKLIN...JEFFERSON... LAMAR...LAWRENCE...LIMESTONE...MADISON...MARION... MORGAN...PICKENS...TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 23 WHICH IS IN EFFECT UNTIL 700 PM... AUTAUGA...BIBB...CALHOUN...CHEROKEE...CHILTON... CLAY...CLEBURNE...COOSA...DALLAS...DEKALB... ETOWAH...GREENE...HALE...JACKSON...LOWNDES... MARSHALL...PERRY...SHELBY...ST. CLAIR...SUMTER... TALLADEGA...
Special weather statement, Feb 16, 4:47 PM CST, 22 minutes before
ALZ003>028-030>036-040>042-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 447 PM CST FRI FEB 16 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 23... BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE... CULLMAN...DEKALB...ETOWAH...FAYETTE...FRANKLIN... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARION...MARSHALL...MORGAN...PICKENS... SHELBY...ST. CLAIR...TALLADEGA...TUSCALOOSA...WALKER... WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 23 WHICH IS IN EFFECT UNTIL 700 PM... AUTAUGA...CHILTON...CLAY...COOSA...DALLAS... GREENE...HALE...LOWNDES...PERRY...SUMTER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 1:21 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Madison | 24 min |
| Feb 16, 1:34 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 41 min |
| Feb 16, 1:39 PM CST | Tornado Warning | BMX | Madison | 51 min |
| Feb 16, 1:56 PM CST | Tornado Warning | BMX | Jackson | 34 min |
| Feb 16, 1:57 PM CST | Severe Thunderstorm Warning | BMX | Greene, Sumter | 48 min |
| Feb 16, 2:05 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 40 min |
| Feb 16, 2:25 PM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Feb 16, 2:25 PM CST | Tornado Warning | BMX | Tuscaloosa | 35 min |
| Feb 16, 2:32 PM CST | Tornado Warning | BMX | Jefferson, Walker | 43 min |
| Feb 16, 2:39 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby | 51 min |
| Feb 16, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Winston | 50 min |
| Feb 16, 2:45 PM CST | Severe Thunderstorm Warning | BMX | Blount, Cullman | 45 min |
| Feb 16, 2:53 PM CST | Tornado Warning | BMX | Hale | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 37 min |
| Feb 16, 3:08 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| Feb 16, 3:08 PM CST | Tornado Warning | BMX | Sumter | 52 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Blount, Cullman | 29 min |
| Feb 16, 3:16 PM CST | Tornado Warning | BMX | Perry | 29 min |
| Feb 16, 3:22 PM CST | Severe Thunderstorm Warning | BMX | Etowah, Marshall | 38 min |
| Feb 16, 3:26 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Feb 16, 3:29 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 31 min |
| Feb 16, 3:32 PM CST | Severe Thunderstorm Warning | BMX | Chilton | 43 min |
| Feb 16, 3:33 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 42 min |
| Feb 16, 3:41 PM CST | Severe Thunderstorm Warning | BMX | Cherokee, DeKalb | 64 min |
| Feb 16, 3:50 PM CST | Severe Thunderstorm Warning | BMX | Clay, Cleburne | 55 min |
| Feb 16, 3:58 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 32 min |
| Feb 16, 4:11 PM CST | Tornado Warning | BMX | Cherokee, Cleburne | 34 min |
| Feb 16, 4:28 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 47 min |
| Feb 16, 4:36 PM CST | Tornado Warning | BMX | Chambers | 24 min |
| Feb 16, 5:23 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.